Chat with us, powered by LiveChat The Dangers of Snorting Adderall - Carolina Center for Recovery

What Happens When You Snort Adderall?

Adderall (amphetamine/dextroamphetamine) is one of the most widely abused stimulant drugs. People who abuse this prescription medication do so for a number of different reasons, including to study, be more athletic, or get a boost of energy. Although the drug is meant to be swallowed, snorting Adderall is popular among drug users who are trying to enhance the effects of the drug.

What is Adderall?

Adderall is a combination medication that contains amphetamine and dextroamphetamine. It is a prescription stimulant that is primarily used to treat attention deficit hyperactivity disorder (ADHD), however, it may be also used to treat narcolepsy – a daytime sleeping disorder.

Adderall works by enhancing the effects of neurotransmitters like norepinephrine and dopamine. This helps stimulate the central nervous system, helping people with ADHD increase their ability to focus, pay attention, and stay organized.

This medication comes in two forms:

  • An instant-release oral tablet
  • An extended-release oral capsule (Adderall XR)

Adderall is a schedule II controlled substance because it has a high potential for abuse. When abused, Adderall can lead to severe psychological or physical dependence.[1]

Why Do People Snort Adderall?

Adderall is a popular drug of abuse by young people, particularly college students. Researchers have found that more than 60% of Adderall abuse occurs among adults 18 to 25 years old.[2] This is because as a stimulant, the medication can provide people with a boost of energy, focus, and concentration that they may use to stay up late, party, study, or enhance their athletic performance.

While the medication is intended to be swallowed, some people crush and snort Adderall to achieve a faster and stronger high. Snorting Adderall XR may cause the effects to hit a person all at once rather than last throughout the day. Snorting instant-release Adderall, on the other hand, may produce a more powerful high than it would if a person swallows it.

Another reason why someone may snort Adderall is that they are addicted to it. Long-term Adderall abuse can lead to physical and psychological dependence, so users may develop a tolerance to the medication. Someone who used to get high from swallowing two pills may begin needing to take three or four to feel the same effects. To overcome this issue, drug users will turn to other methods of administration, like snorting, smoking, or injecting, to increase the bioavailability of drugs and produce a stronger high.

Signs Someone is Snorting and Abusing Adderall

People who snort drugs may display certain signs and symptoms. In addition to the regular signs of drug use and addiction, possible signs that someone is snorting Adderall include:

  • Having drug paraphernalia in the home that is used for crushing and snorting pills, such as a flat surface with residue on it, a razor blade, or a hollow straw/rolled dollar bill with residue
  • Experiencing a frequent runny or stuffy nose
  • Appearing under the influence of Adderall (dilated pupils, talking fast, extra energetic, and unable to sleep)
  • Having an excessive number of Adderall prescription bottles or purchasing Adderall on the street

Dangers of Snorting Adderall

Regardless of why a person crushes and snorts Adderall, doing so is extremely dangerous and can lead to the development of addiction. Below are just a few of the potential dangers of snorting Adderall and Adderall XR.

Damage to the Nose

Inhaling any type of drug through the nose is potentially damaging to the nasal cavity and respiratory tract. Doing so repeatedly can damage the mucous membrane and hairs in the nose, making people more vulnerable to airborne infections like COVID-19 and other illnesses.

People who crush and snort Adderall in the long-term may damage the internal structure of their nose and sinuses, leading to problems breathing, loss of smell, loss of taste, deviated septum, and more.

Increased Risk of Overdose

One serious risk associated with snorting and abusing Adderall XR is the risk of overdose. Even a non-fatal overdose can lead to coma or brain damage.

Adderall XR is developed with a time-release mechanism, however, this is destroyed upon insufflation. As a result, the amount of the substance that is supposed to work in a person’s body over a course of several hours hits their system instantly. This is because the effects of substances tend to set in within minutes after insufflation.

Symptoms of an Adderall overdose include:[3]

  • Hallucinations
  • Confusion
  • Seizures
  • Nausea and vomiting
  • Uncontrollable tremors or shaking
  • Anxiety and irritation
  • Fast or irregular heartbeat
  • Extreme sweating
  • Flushed skin
  • Loss of consciousness

Other Dangers of Adderall Insufflation

In addition to the increased risk of addiction, nasal damage, and overdose, there are other risks associated with Adderall abuse. People who snort Adderall may be more likely to experience adverse side effects, such as:

  • Difficulty sleeping
  • Weight loss due to lack of appetite
  • Anxiety and irritability
  • Restlessness
  • Headaches
  • Tremors
  • Chest pain
  • Stomach pain
  • Low sex drive
  • Dizziness
  • Fatigue
  • High blood pressure
  • Rapid heart rate
  • Fast breathing
  • Blurry vision
  • Numbness in the arms and/or legs
  • Panic attacks
  • Paranoia
  • Hallucinations
  • Delirium
  • Hostility or aggression

People who snort and become addicted to Adderall may also experience withdrawal symptoms when they attempt to stop using the drug. These symptoms can include depression, memory problems, difficulty thinking clearly, anxiety, tremors, and more.

A combination of drug cravings and withdrawal symptoms can make quitting Adderall difficult without help from a professional drug treatment program.

Find Help for Adderall Addiction

If you or someone you love is snorting Adderall, it may be time to consider getting help. Using Adderall in any way other than its intended medical use is dangerous and is a sign of addiction or underlying mental health problems.

At Carolina Center for Recovery, we can help you put your drug use behind you and start a new way of life. Call now to learn more about our North Carolina addiction treatment programs.

References:

  1. https://www.deadiversion.usdoj.gov/schedules/
  2. https://hub.jhu.edu/2016/02/16/adderall-abuse-rising-young-adults/
  3. https://pubmed.ncbi.nlm.nih.gov/23796480/

Medically Reviewed: February 8, 2021

Dr Ashley

Medical Reviewer

Chief Editor

About

All of the information on this page has been reviewed and verified by a certified addiction professional.

Dr Ashley Murray obtained her MBBCh Cum Laude in 2016. She currently practices in the public domain in South Africa. She has an interest in medical writing and has a keen interest in evidence-based medicine.


All of the information on this page has been reviewed and verified by a certified addiction professional.

WE'RE READY TO HELP YOU BEGIN A NEW LIFE